Therapeutic Use of Sedatives

Therapeutic Use of Sedatives

May 7, 2020 0 By admin

Sedatives are most often administered in order to relieve a patient’s anxiety, often before a surgery or other procedure is performed. Sedatives themselves do not usually relieve pain to any great degree, but they are often used side by side with analgesics or anesthetics (pain killers). They are often administered before patients are anesthetized, because that procedure cat itself cause anxiety.

Sedatives are also often called for before particularly anxiety-causing or uncomfortable procedures, such as colonoscopies. They also make it easier for patients to stay still for MRIs.

Misuse of Sedatives

Because many people find sedatives pleasurable, they are often misused. The most common classes of medical sedatives to be misused are the benzodiazepines and the barbiturates. People may first come in to contact with these substances for legitimate medical reasons – difficulty sleeping, high stress or anxiety levels and the like, but then become regular users and eventually addicts who are chemically or psychologically dependent on the substance in question.

Medical sedatives are often used by heroin users who cannot find their drug of choice, or more dangerously, to supplement its effects. Potent stimulant users may turn to sedatives to calm the anxiety and ‘jitteryness’ those drugs often cause.

As a result, overdoses of sedatives are common, and deadly. Almost one third of all drug-related deaths are barbiturate overdoses. Many of these are suicides, but many are the result of already impaired users taking more of a sedative than they realis, or when combined with alcohol and its well-known judgment-impairing effects combine with those of one or more other sedatives.

A study was done in 2011 which showed that hypnotics and other sedatives were a factor in a very high percentage of bad drug interactions (adverse drug events) even in a hospital setting. Nearly 5% of all ADEs which occurred within US hospitals in 2011 were caused by either a sedative or a hypnotic.

Another danger of sedatives is the so-called ‘paradoxical reaction’. A paradoxical reaction is an unusual response of an individual to a particular drug, often involving depression, suicidal thoughts, sudden and acute phobias, aggressive and even violent behaviors, and symptoms similar to psychosis. Such paradoxical reactions can occur in as many as 5% of all doses with sedatives, though most estimates are far lower.